Florida, 2009Funnel Cloud in Florida, August 5, 2009
August 5, 2009 · NWS MLB · 1 event in 1 county or zone
A weather spotter observed a funnel cloud in Seminole county during the time of a strong thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather spotter observed a funnel cloud in Seminole county during the time of a strong thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 5, 1:13 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 5, 1:13 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EDT WED AUG 5 2009
.DISCUSSION...
NOW-THURSDAY...UPPER LEVEL TROUGH CONTINUES TO LINGER ACROSS THE
SOUTHEAST AIDED BY SHORTWAVES MOVING THROUGH THE TENNESSEE AND UPPER
OHIO VALLEYS. SIMILAR TO THIS MORNING...AN EARLY AFTERNOON SOUNDING
AT KXMR CONTINUES TO INDICATE AN UNSTABLE ATMOSPHERE WITH PWATS
CONTINUING TO ABOVE 2 AND TEMPS AT 500 MB AT -8C.
OUTFLOW FROM THE EARLIER COMPLEX OF STORMS OVER THE EASTERN GULF AND
TAMPA BAY HAS SET OFF A NEW WAVE OF STORMS ADVANCING INTO SOUTHERN
LAKE...ORANGE AND OSCEOLA COUNTIES IN ADDITION TO THE DEVELOPMENT
ALONG THE EAST COAST SEA BREEZE ALONG THE COAST. STEERING FLOW THIS
EVENING WILL CONTINUE TO FAVOR THE CENTRAL TO EAST PENINSULA FOR
AFTERNOON/EVE STORMS. OUTFLOW BOUNDARY/SEA BREEZE COLLISIONS WILL
CONTINUE THROUGH THE MID EVENING HOURS WITH A SOUTH ZIP DOWN THE
EAST COAST POSSIBLE INTO THE EVENING. COLDER TEMPS ALOFT WILL BRING
A SLIGHTLY HIGHER THREAT FOR STRONG TO SEVERE STORMS THAN OVER THE
PAST FEW DAYS. FREQUENT LIGHTNING...HAIL...POSSIBLE WATERSPOUTS AND
FUNNEL CLOUDS...AND STRONG GUSTY WINDS WILL BE THE MAIN CONCERNS.
THOUGH STORM MOTION IS A LITTLE FASTER THAN IN PREVIOUS DAYS...SLOW
MOVING STORMS WILL STILL BE CAPABLE OF PRODUCING ROUNDS OF
TORRENTIAL RAINFALL. HIGHEST COVERAGE OF STORMS WILL ONCE AGAIN BE
JUST EAST OF THE ORLANDO METRO AND OVER THE ST JOHNS RIVER.
DESPITE MODEL ATTEMPTS TO THE REASSERT THE SUBTROPICAL RIDGE AND
SCOOT IT NORTH...IT APPEARS THAT THE PRESENCE OF THE UPPER LEVEL
TROUGH WILL KEEP THE RIDGE AXIS OVER THE SOUTHERN PORTION OF THE
REGION TOMORROW. LITTLE CHANGE IN THE PATTERN IS EXPECTED FROM TODAY
INTO THURSDAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING BY THE LATE AFTERNOON.
FRI-SUN...TROUGH THAT WAS ACROSS THE SE ATLC COAST ON THU WILL MOVE
OFFSHORE FRIDAY AND THE ATLC AND SE US MID LVL RIDGE WILL STRENGTHEN
INTO FRI AFTN. LOW TO MID LYR FLOW WILL TRANSITION TO ONSHORE THIS
PERIOD WITH STRONG MID LVL RIDGE ACROSS THE SE STATES AND CAROLINAS.
THE RIDGE ALOFT WILL CONTRIBUTE TO DECREASING MOISTURE LEVELS AND
RAIN SHOWER/TSTM CHANCES OVER THE WEEKEND MAINLY FAVORING INTERIOR
AND FAR SRN SECTIONS EACH AFTERNOON. SHOULD SEE MOSTLY SUNNY SKIES
AT THE BEACHES WITH THE EAST COAST SEA BREEZE PUSHING INLAND BY MID
AFTERNOON EACH DAY. EXPECT THE RISK FOR RIP CURRENTS TO BE ELEVATED
WITH AN EAST SWELL DEVELOPING OVER THE ATLC WATERS. HIGHS WILL REACH
IN THE MID 90S OVER THE INTERIOR WITH LESS STORM COVERAGE EXPECTED
THIS WEEKEND.
MON-WED...MID LVL RIDGE WILL PUSH OFFSHORE THROUGH THE MIDDLE OF
NEXT WEEK THOUGH LOW LVL SE FLOW WILL CONTINUE. MOISTURE LEVELS
STILL PROGD TO REMAIN BELOW NORMAL WITH THE WANING INFLUENCE OF THE
RIDGE NORTH OF THE AREA. THIS SHOULD SUPPORT POPS IN THE 30-40 PCT
RANGE...MAINLY OVER INTERIOR SECTIONS EACH AFTERNOON...AND LOWER
POPS ALONG THE IMMEDIATE COAST AND BEACHES. HIGHS NEAR 90 COAST AND
LWR 90S FOR THE INTERIOR.
&&
.AVIATION...SCT-NMRS SHRA/TSRA AREA-WIDE WILL PRODUCE TEMPO MVFR/IFR
CONDITIONS WITH POSSIBLE GUSTY WINDS NEAR 35KTS IN STRONGER STORMS.
HIGHEST STORM COVERAGE EXPECTED 21Z-01Z. ACTIVITY WILL RAPIDLY
DIMINISH AFTER 02Z WITH LINGERING MID AND HIGH CLOUDS.
&&
.MARINE...
TONIGHT-THURS...S/SE FLOW 5-10 KTS WILL PREVAIL TODAY AND
TONIGHT. SEAS WILL BE AOB 3 FT. WEAK WESTERLY STEERING FLOW MAY BE
ABLE TO PUSH STORMS OFFSHORE MAINLY ALONG THE VOLUSIA/N BREVARD
COUNTY COASTS THIS AFTERNOON/EVENING AND AGAIN ON THURSDAY.
FRI-MON...E/SE FLOW WILL CONTINUE THROUGH EARLY NEXT WEEK MAINLY
AROUND 10 KTS. AN EASTERLY SWELL COMPONENT WILL RAISE SEAS TO 3-4 FT
OFFSHORE BUT OVERALL LOOKS LIKE A GOOD BOATING WEEKEND WITH LOWER
THAN NORMAL STORM COVERAGE AND EASTERLY WINDS PUSHING STORMS AWAY
FROM THE INTRACOASTAL DURING THE AFTERNOONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 88 75 91 / 30 60 20 40
MCO 75 91 75 94 / 30 60 20 40
MLB 75 88 74 91 / 30 50 20 30
VRB 75 88 75 90 / 20 50 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...MOSES
LONG TERM....VOLKMER
Hazardous weather outlook, Aug 5, 4:34 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
534 AM EDT WED AUG 5 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
534 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED THIS AFTERNOON
ACROSS EAST CENTRAL FLORIDA. STORMS WILL DEVELOP ALONG THE EAST
COAST SEA BREEZE BOUNDARY EARLY THIS AFTERNOON ALONG THE SPACE AND
TREASURE COAST. ADDITIONAL STORMS ASSOCIATED WITH THE WEST COAST
SEA BREEZE BOUNDARY WILL MOVE EAST ACROSS LAKE COUNTY AND THE
INTERSTATE FOUR CORRIDOR EARLY THIS AFTERNOON. HIGHEST STORM
COVERAGE WILL OCCUR AROUND MID-AFTERNOON OVER METRO ORLANDO TO
DAYTONA BEACH AND AREAS SOUTH TO LAKE OKEECHOBEE WHILE DRIFTING
EAST TO SOUTHEAST TOWARD THE EAST COAST AT 5 TO 10 MPH.
THE PRESENCE OF COOLER AIR ALOFT WILL ALLOW FOR A FEW STORMS
TO PRODUCE COIN SIZE HAIL ALONG WITH DAMAGING WIND GUSTS AND
FREQUENT CLOUD TO GROUND LIGHTNING.
...FLOOD IMPACT...
A FEW SLOW MOVING STORMS WILL BE ABLE TO PRODUCE LOCALLY HEAVY
RAINFALL AMOUNTS UP TO 2 TO 3 INCHES...ESPECIALLY THOSE STORMS
THAT FORM DUE TO BOUNDARY COLLISIONS OVER THE INTERIOR LATE TODAY.
THIS AMOUNT OF RAINFALL CAN PRODUCE MINOR FLOODING OF URBAN...LOW
LYING...AND POOR DRAINAGE AREAS.
...MARINE THUNDERSTORM GUST IMPACT...
WESTERLY STEERING FLOW WILL PRODUCE A LOW THREAT FOR OFFSHORE
MOVING THUNDERSTORMS...MAINLY ALONG THE VOLUSIA AND BREVARD
COUNTY COASTLINE. FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND
WIND GUSTS TO AROUND 35 KNOTS WILL BE POSSIBLE WITHIN THE STRONGEST
STORMS AS THEY MOVE ALONG EAST TO SOUTHEAST OVER COASTAL AREAS.
INLAND LAKES WILL ALSO HAVE A LOW THREAT OF STORMS PRODUCING WIND
GUSTS NEAR 35 KNOTS ALONG WITH DEADLY LIGHTNING.
...WATERSPOUT IMPACT...
A BRIEF FUNNEL CLOUD OR WATERSPOUT WILL BE POSSIBLE AT THE COAST
AND INTRACOASTAL WATERS MAINLY LATE THIS MORNING AND EARLY
AFTERNOON DURING THE INITIAL VIGOROUS GROWTH PHASE IN DEVELOPING
STORMS. CONDITIONS FOR THIS ARE HISTORICALLY HIGHER OVER THE
INTRACOASTAL WATERS AND MERRITT ISLAND AS THE EAST COAST SEA
BREEZE BOUNDARY MOVES INLAND OR REMAINS STATIONARY ALONG THE
COAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGH PRESSURE RIDGE AXIS WILL REMAIN FIXED ACROSS THE CENTRAL
FLORIDA PENINSULA THROUGH FRIDAY THEN MOVE NORTH OF THE AREA
DURING THE WEEKEND. SCATTERED STORMS WILL DEVELOP EACH AFTERNOON
WITH GREATEST CHANCES OCCURRING WITH ANY SEA BREEZE BOUNDARY
INTERACTIONS OVER THE INTERIOR. THE THREAT OF RIP CURRENTS WILL
INCREASE THIS WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
PENDERGRAST
In the hours before
Special weather statement, Aug 5, 1:44 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
244 PM EDT WED AUG 5 2009
FLZ045-047-053-052015-
ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY-
244 PM EDT WED AUG 5 2009
...BOUNDARY COLLISION OCCURRING OVER EASTERN ORANGE...OSCEOLA...AND
WESTERN BREVARD COUNTIES...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ONGOING BOUNDARY COLLISION FROM BITHLO SOUTH TO YEEHAW JUNCTION.
AREAS AFFECTED WILL INCLUDE BITHLO...CHRISTMAS...STATE ROADS 528 AND
50...HOLOPAW...AND US 192.
AS THESE BOUNDARIES CONTINUE TO COLLIDE ACROSS THIS AREA...THEY WILL
BE CAPABLE OF PRODUCING NUMEROUS STRONG STORMS. THE PRIMARY THREAT
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. BRIEF PERIODS OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO
BE POSSIBLE. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY
PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.
MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
MOSES
Special weather statement, Aug 5, 1:46 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT WED AUG 5 2009
FLZ041-046-141-051930-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
246 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS AFFECTING VOLUSIA AND SEMINOLE COUNTIES...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORMS DEVELOPING FROM NEAR WINTER PARK AND FERN PARK TO
OVIEDO MOVING NORTHEAST AT 10 MPH. ADDITIONAL STORMS FROM LAKE HELEN
TO TIGER BAY STATE FOREST IN VOLUSIA COUNTY ARE EXPECTED TO BECOME
STRONG AND MOVE SLOWLY NORTHEAST.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL
HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.
VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
15
Funnel Cloud, Seminole
- When
- August 5, 2:14 PM EST
- Where
- Seminole County, 2.28 mi SE of Winter Spgs
- Reported by
- Trained Spotter
- Coordinates
- 28.680, -81.270
A funnel cloud was briefly sighted about 1 mile south of State Road 434 and east of Highways 17 and 92.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Flood and Lightning Strikes in Rhode Island, August 5, 20099 injured · $20,000 · 3 events
- Damaging Winds in Texas, August 5, 20091 injured · $196,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177786.